Cough drops can be extremely useful. If you have a cough or a throat ache, hey could be all the treatment you need.
But what happens if you take more cough drops than recommended? Are there any dangers you need to be aware of? Are cough drops always safe to use?
The Active Ingredient Is Menthol
Although they may look and even taste like candy, cough drops have a beneficial effect on your respiratory system. They can soothe your coughing significantly.
The active ingredient in cough drops is menthol. This soothes your cough and helps your breathing.
But can menthol be dangerous? What do you need to look out for?
What Happens When You Take More Cough Drops Than Recommended?
Experts say that too much menthol can be deadly. But to reach this amount, you’d have to consume hundreds or even thousands of cough drops. This is highly unlikely unless you decide to consume them daily.
You should nonetheless look out for the negative effects cough drops can have. So what are the signs of menthol poisoning?
People who consume too much menthol may experience heartburn, diarrhea, and dizziness. Confusion is a possibility as well. Additionally, menthol poisoning can cause skin lesions.
But taking too many cough drops can be dangerous even if you don’t overdose on menthol.
New studies show that too many cough drops can actually make your coughing more severe. Going over the recommended dosage also makes your cough last longer. However, this subject hasn’t been studied thoroughly yet.
The Final Word
In conclusion, you should do all you can not to go over recommended dosages. After all, cough drops have medical properties and you should consume them responsibly.